Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 103, NWS Northern Indiana

September 20, 2022Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2022, 12:53 PM EDT for Berrien County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2022, 12:53 PM EDT (16:53 UTC)
Expired
Sep 20, 2022, 1:30 PM EDT
In force
37 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Berrien County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:40 AM EDT, 6 hours 13 minutes earlier.

Area forecast discussion, Sep 20, 6:40 AM EDT, 6 hours 13 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Northern Indiana
640 AM EDT Tue Sep 20 2022

.SYNOPSIS...
Issued at 438 AM EDT Tue Sep 20 2022

Areas of fog, dense in spots, will dissipate after sunrise. It will
be warm with highs in the lower to middle 80s. A low chance of
showers and storms tonight, mainly north of U.S. 6. Then a frontal
passage will bring a better chance of showers and storms on
Wednesday. Thereafter, look for a significantly cooler air mass
for the latter part of the workweek into the weekend. A chance of
rain returns on Sunday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 438 AM EDT Tue Sep 20 2022

Areas of fog, dense in spots, continues to expand out of northwest
CWA, where temperatures already 5-8F below crossovers. Longer
duration dry air advection Monday evening east of Interstate 69 has
kept visibilities up and expect fog there to be more patchy/shallow
in nature, yet still present. Transient nature of the dense fog per
observations lends towards reissue of special weather statement
versus issuance of a dense fog advisory, but will continue to
monitor conditions, especially in light HRRR aggressive
deterioration and eastward spread.

Warm front extends from southern Minnesota to near KSTL. Elevated
upslope tapping 1500-2000 J/kg has spawned mesoscale convective
complex over west central/northwest Wisconsin early this morning.
Greater stability along flanking front and weaker flow only
generating a few light showers/partially aloft across southeast
Wisconsin. This could bring a few light showers/sprinkles into the
northwest CWA by late morning, but of little consequence with
remainder of day dry. Throughout the day continued 1000-850 mb layer
theta-e flux convergence to provide antecedent moisture recovery for
storm chances later tonight into Wednesday, as attention turns to
strong southern Canadian shortwave energy to track east-southeast
into northern Wisconsin by daybreak Wednesday. Concern is for
another MCS to develop across the Upper Great Lakes. A more veered
low level jet across southern Wisconsin into Lower Michigan by 06
UTC Wednesday and deep layer northwest motion vectors support at
least a slight chance storms far northern CWA/north of US 6 late
tonight, especially given the recovery of low/mid level moisture
later today/tonight.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 438 AM EDT Tue Sep 20 2022

Midday/afternoon convective chances tied to frontal passage on
Wednesday. Surface dewpoints pooled to near 70F ahead of front and
at least moderate surface heating into mid 80s to yield 2000 J/kg
MLCAPE amid 40 knots deep layer shear along southern periphery of 80-
90 kt mid level jet translating through Great Lakes. Thereafter,
strong airmass exchange as 1025-30 mb surface anticyclone slides
southeast from the Canadian Rockies to Upper Great Lakes/CWA by
midday Friday. Strong cold/dry advection with coldest temperatures
of the season with upper 30s/lower 40s expected early Friday
morning. Slight thermal moderation going into the weekend. Chance
of showers returns as cutoff energy off California Coast lifts out
into northern stream/diverted by stoic Texas based mid level
ridge.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 614 AM EDT Tue Sep 20 2022

Areas of fog had developed over northwest Indiana around the SBN
terminal. The fog was gradually expanding east and may briefly
bring lower visibilities to FWA. The fog development and lifting
will be highly diurnal and should lift between 13Z and 14Z
according to conditionally climatology. Otherwise VFR conditions
will prevail after and fog lifts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 5:50 AM EDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
550 AM EDT Tue Sep 20 2022

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-211030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
550 AM EDT Tue Sep 20 2022 /450 AM CDT Tue Sep 20 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Areas of fog will be dense in spots this morning. There is a low
chance of thunderstorms late tonight, north of U.S. 6.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday. A few storms could
become strong to severe, primarily east of Interstate 69.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-211030-
Northern La Porte-Northern Berrien-Southern Berrien-
550 AM EDT Tue Sep 20 2022 /450 AM CDT Tue Sep 20 2022/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Areas of fog will be dense in spots this morning. There is a low
chance of thunderstorms late tonight, north of U.S. 6.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Wednesday.

Dangerous swimming conditions are expected at Lake Michigan beaches
Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
550 AM EDT Tue Sep 20 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a low chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Wednesday. Conditions will be
hazardous to small craft Wednesday afternoon through Friday morning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 12:47 PM EDTSpecial Marine WarningIWX58 min
Sep 20, 2:07 PM EDTSpecial Weather StatementIWXElkhart, LaGrange, Noble38 min
Sep 20, 1:18 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.